Welcome to the Podiatry Arena forums

You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members, upload content, view attachments, receive a weekly email update of new discussions, access other special features. Registered users do not get displayed the advertisements in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!

  1. Everything that you are ever going to want to know about running shoes: Running Shoes Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
  2. Have you considered the Critical Thinking and Skeptical Boot Camp, for taking it to the next level? See here for more.
    Dismiss Notice
  3. Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
Dismiss Notice
Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
Dismiss Notice
Have you liked us on Facebook to get our updates? Please do. Click here for our Facebook page.
Dismiss Notice
Do you get the weekly newsletter that Podiatry Arena sends out to update everybody? If not, click here to organise this.

Diabetic foot skin changes

Discussion in 'Diabetic Foot & Wound Management' started by SDBizz, Aug 21, 2012.

  1. SDBizz

    SDBizz Member

    Members do not see these Ads. Sign Up.
    My one and only diabetic patient is a 69 year old male. At his initial assessment he tested for neuropathy, showing loss of sensation when using a 10g monofilament but his pulses are still palpable. *Medication currently taken is...

    Glucophage (Metformin) 850mg
    Tredaptive 1000mg/20mg (cholesterol)
    Pactens (Bisoprolol Fumarate - beta blocker)
    Cozaar (hypertension)
    Cardura (hypertension)
    Crestor (cholesterol)
    Plavix (to treat PVD, claudication and to prevent heart attack and stokes)
    So quite a concoction and he never checks his sugar levels!

    He walks daily in decrepit canvas shoes and during these hot summer months has been wearing 30 year old, worn, stiff leather sandals. *

    Both feet present with hard waxy callus over 2/3/4 met heads and id masceration between 3/4 4/5 toes and a fungal nail. *

    I have seen my pt 3 times and on my last visit noted skin changes to the L callus. *It had become soft and came away very easily with the blade to a point where the skin looked pinkish and delicate. *

    Now,*It's been a long time since I've come across a diabetic ulcer and I want to try everything I can to prevent my pt from developing one.*I have constantly been trying to educate him about the importance of controlling/checking his sugar levels,not relying on the medication alone and footcare. I took some time out to go and help him choose some suitable footwear and asked his wife to keep a regular check on his feet while they're away on holiday. *

    My next visit is in a weeks time and I'm starting to get a little anxious that my next debridement is going to unveil an ulcer! *IF this is the case I want to be prepared but am unsure about what next steps to take, of course I will need to refer him (sadly no high risk/diabetic clinics here) but in the 1st instance what dressing should be used etc.,*

    A little advice and hand holding is required I'm sorry to say!

    Thanks, Sara
  2. blinda

    blinda MVP

    Hi Sara,

    Sounds like you have provided sound advice and information for your pt.

    Don`t panic, you have done this before! Remember your basic debridement of non-viable tissue and offloading the ulcer, if one presents. As you say, refer him to his GP (as there is not a MDT diabetic team) for HBA1c testing and AB cover if infection is suspected. As for your choice of dressings, I don’t know what is available to you in Greece, but the usual anti-microbial products, which provide a moist environment for optimal healing, should be used. I often use polyhexamethylene biguanide PHMB foam dressings, but that`s just personal preferance.

    You might find this article useful.


Share This Page